News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Fertility Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Fertility Answers List

Forum Name: Male Sexual Disorders

Question: Shrinking Testicles


 doc1 - Sun Jan 15, 2006 6:05 pm

Hello.
I'm 41 years old. I recently had a full physical from my doctor and he said that my testosterone was low. He had me taking injections of testosterone. After about 4 weeks of this, I've noticed that my testicles have reduced in size. (Pretty significantly!)

By stopping the injections, will my testicles return to their normal size? Obviously, I'm quite concerned!
 Dr. Shank - Sat May 27, 2006 5:52 pm

Dear Doc1:

Before answering the question that you asked, let me address some that you did not.

Once a diagnosis of low testosterone has been made, it is very important to figure out why it has occurred. I always check prolactin (a hormone produced by the pituitary gland), because prolactin secreting tumors (not cancers!) are very common, and because they may have no apparent effects, other than low testosterone or poor sexual functioning until they become quite large. I also always do measurements of iron, to screen for a condition called "hemachromatosis," which is just a form of iron poisoning (usually at least partially attributable to an abnormal gene) that can eventually cause serious damage throughout your body. Both of these conditons are common and easily treated. At your age, I would also consider measuring LH and FSH, which are pituitary hormones that control production of testosterone and sperm by the testes. "Normal" LH and FSH levels with low testosterone is not "normal," and warrants further investigation of the pituitary gland. However, the fact that your testes shrank dramatically with testosterone therapy tells me that the pituitary was probably telling the testes to make testosterone and sperm. Supplying testosterone by a shot apparently reduced the signal from the pituitary gland, so that the cells in the testes shrank, and so did your testes.

The fact that your testes size decreased so noticeably does raise some reservations about your diagnosis. In younger men, there is a variation testosterone levels, with the levels declining through the day from their early morning peaks. After about age forty, this is usually not significant, but you are right at that boundary. Illness and caloric restriction (like a weight-loss diet) also tend to reduce the testosterone levels. If there is any question about the diagnosis, I suggest stopping the testosterone for two-to-three months and repeating the tests.

Unless you want to father children, the reduction in sperm production that goes with shrinking testes is not important,. In my opinion, the benefits of replacing testosterone in a man who does not have enough far outweigh the cosmetic disadvantage of smaller testes, especially since you are likely to be the only one who ever notices. There is a lot of variability in "normal" size, and few people check their partners with orchiometers (which are beads used for estimating testes sizes). If you still want to father children, you definitely need a more complete workup, and a specialist may consider treatment with chorionic gonadotropins (which act like LH and FSH from the pituitary gland). If the problem is with your pituitary gland, instead of your testes, you could use chorionic gonadotropins anyway, if the shrinkage is too troublesome to you, but the expense would be phenomenal.

I think that there are far better ways of replacing testosterone than giving yourself injections once a week (and the ONLY excuse for the obsolete practice of giving monthly shots is that physicians make money when they give you the shots you could give yourself, but no one would keep coming in for a shot every week!). Endocrinology is like Goldie Locks and the Three Bears, and testosterone injections are likely to have you waving at Baby Bear in passing, as you bounce between Pappa Bear and Mamma Bear! Nonetheless, if you truly had a testosterone deficiency, I would advise against stopping the injections without some other form of replacement therapy.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here